Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 53, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 14, 2018, 9:39 PM EDT for Wayne County, North Carolina. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2018, 9:39 PM EDT (01:39 UTC)
- Expired
- Sep 15, 2018, 3:12 AM EDT
- In force
- 6 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 12:25 AM EDT | FLASH FLOOD | 6 Wsw Seven Springs, NC | MULTIPLE AREAS ON HWY. 55 IMPASSABLE DUE TO FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 166 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 522 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
343
WGUS52 KRAH 150139
FFWRAH
NCC191-150430-
/O.NEW.KRAH.FF.W.0053.180915T0139Z-180915T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
939 PM EDT FRI SEP 14 2018
...FLASH FLOOD EMERGENCY FOR SOUTHERN WAYNE COUNTY...
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Wayne County in central North Carolina...
* Until 1230 AM EDT
* At 935 PM EDT, emergency management officials reported heavy rain
across the warned area. Up to 11 inches of rain has already
fallen. Emergency management officials also are reporting that
five high water rescues have already taken place. Flash flooding
is already occurring.
This is a FLASH FLOOD EMERGENCY for southern Wayne County. This a
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
* Some locations that will experience flooding include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Mar-Mac,
Brogden, Cliffs Of The Neuse State Park, Elroy and Grantham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3534 7782 3518 7783 3516 7788 3515 7789
3517 7793 3516 7797 3519 7802 3518 7807
3519 7816 3521 7817 3522 7824 3528 7830
3532 7827 3532 7824 3534 7822 3535 7815
3542 7816 3547 7813 3546 7783 3538 7780
$$
HAINES2 follow-up statements
598
WGUS52 KRAH 150415
FFWRAH
NCC191-150730-
/O.EXT.KRAH.FF.W.0053.000000T0000Z-180915T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1215 AM EDT SAT SEP 15 2018
...FLASH FLOOD EMERGENCY FOR SOUTHERN WAYNE COUNTY...
The National Weather Service in Raleigh has extended the
* Flash Flood Warning for...
Wayne County in central North Carolina...
* Until 330 AM EDT
* At 1213 AM EDT, emergency management officials reported heavy rain
across the warned area. Up to 15 inches of rain has already
fallen. Emergency management officials also are reporting that
five high water rescues have already taken place. Flash flooding
is already occurring.
This is a FLASH FLOOD EMERGENCY for southern Wayne County. This a
PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
* Some locations that will experience flooding include...
Goldsboro, Mount Olive, Walnut Creek, Seven Springs, Mar-Mac,
Brogden, Cliffs Of The Neuse State Park, Elroy and Grantham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many roads
and intersections in the area will quickly flood. When encountering
flooded roads, turn around, don't drown.
&&
LAT...LON 3534 7782 3518 7783 3516 7788 3515 7789
3517 7793 3516 7797 3519 7802 3518 7807
3519 7816 3521 7817 3522 7824 3528 7830
3532 7827 3532 7824 3534 7822 3535 7815
3542 7816 3547 7813 3546 7783 3538 7780
$$
HAINES145
WGUS72 KRAH 150712
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
312 AM EDT SAT SEP 15 2018
NCC191-150719-
/O.CAN.KRAH.FF.W.0053.000000T0000Z-180915T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NC-
312 AM EDT SAT SEP 15 2018
...THE FLASH FLOOD WARNING FOR WAYNE COUNTY IS CANCELLED...
Heavy rainfall continues across southern Wayne county this morning.
After speaking with the EOC, high water rescues have stopped this
morning as rainfall rates have let up. Due to this the Flash Flood
Emergency has been cancelled. Flooded roadways still exist across
Wayne county and therefore Flash Flood Warning #54 continues.
LAT...LON 3534 7782 3518 7783 3516 7788 3515 7789
3517 7793 3516 7797 3519 7802 3518 7807
3519 7816 3521 7817 3522 7824 3528 7830
3532 7827 3532 7824 3534 7822 3535 7815
3542 7816 3547 7813 3546 7783 3538 7780
$$
HAINESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:30 PM EDT, 7 hours 9 minutes earlier.
Area forecast discussion, Sep 14, 2:30 PM EDT, 7 hours 9 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 230 PM EDT Fri Sep 14 2018 .SYNOPSIS... Hurricane Florence will move very slowly west to southwest near the coast of southern North Carolina and northeastern South Carolina through tonight. A slow motion to the west over northern South Carolina will follow Saturday with a turn northward into the Appalachians Sunday. Conditions will finally improve early next week as the remnants of Florence finally move away. && .NEAR TERM /through Saturday/... As of 135 PM Friday... Currect forecast through Saturday looks on track. Hurricane Florence will move extremely slowly towards the southwest staying very close to the NC coastline this afternoon. By Saturday morning Hurricane Florence is forecast to still be near the coastline over northeastern South Carolina. Latest guidance continue to advertise a swath of 10" to 20" across central North Carolina (isolated higher amounts possible). These types of rainfall unfortunately make sense given the strong low level moisture transport convergence on the back side of the storm. This means that a prolonged period of torrential rainfall can be expected across most of central North Carolina. Flash flooding of creeks, rivers, streams, and nearby roadways, and washouts of area bridges are likely. This will likely result in catastrophic and life threatening flash flooding and extensive prolonged river flooding across the lower Neuse, Black, and Cape Fear river basins. The coastal plain and Sandhills will remain in a favorable area for isolated tornadoes for the rest of the afternoon into this evening. As Florence moves further westward on Saturday, a favorable environment for isolated tornadoes will expand westward into the southern Piedmont. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 230 PM Friday... The remnant circulation of Florence will move slowly westward Saturday night and then begin to lift north into the Appalachians on Sunday. As the surface low slips west, a persistent southerly, convergent flow will produce an arc of widespread moderate to heavy rain across the state. The greatest rain coverage will be across the southern Piedmont and Sandhills. Rainfall amounts during the period will average between 2 and 5 inches with lesser amounts across the far northeast Piedmont and northern Coastal Plain. This additional rain is likely to exasperate anticipated flooding issues across the southern tier including the Neuse, Cape Fear, Black and Yadkin river basins where river flooding may become extreme. Windy conditions with winds of 15 to 25 MPH with gusts near 40 MPH on Saturday evening will gradually abate as the remnant low weakens and pushes away. Given the wet soil, additional issues with falling trees are expected. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... As of 230 PM Friday... The remnant circulation of Florence is expected to lift northeast through the lower Ohio Valley and northeastern United States Monday and Tuesday. This will mean the trailing rain bands and associated weather hazards will come to an end by Sunday night or Monday for the region. The trailing surface trough will keep a lingering chance of mainly diurnal showers and storms into Tuesday afternoon and possibly Wednesday afternoon. Very warm and humid conditions will also linger through the rest of the week. Lows in the lower to mid 70s (well above normal) with highs in the 80s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 135 PM Friday... Mainly MVFR ceilings will prevail through the TAF period, amidst tropically-moist, nely low level flow between high pressure over the Northeast and Hurricane Florence. A shield of heavy, tropical precipitation with reduced visibilities, and stronger and more numerous outer bands of showers and storms, will pivot westward across cntl NC through this evening, including into the GSO and INT vicinity between 00Z-06Z. Outlook: Florence will eventually arc across SC Saturday and Saturday night, then lift nwd and newd through the Appalachians through early next week. Breezy to windy conditions, periods of continued tropical downpours, storms, and isolated tornadoes --and sub-VFR conditions-- will result, with improving conditions for Tuesday and Wednesday. && .RAH WATCHES/WARNINGS/ADVISORIES... Hurricane Warning for NCZ078-089. Flash Flood Watch through Sunday evening for NCZ021>028- 038>043-073>078-083>086-088-089. Tropical Storm Warning for NCZ026>028-040>043-075>077-084>086- 088. && SYNOPSIS...Franklin NEAR TERM...Haines/Franklin SHORT TERM...Blaes/Franklin LONG TERM...Badgett/Franklin AVIATION...MWS/Franklin
Hazardous weather outlook, Sep 14, 5:07 PM EDT, 4 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 507 PM EDT Fri Sep 14 2018 NCZ021>025-038-039-073-074-083-152115- Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph-Stanly- Montgomery-Anson- 507 PM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-152115- Person-Granville-Vance-Warren-Halifax- 507 PM EDT Fri Sep 14 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Tropical storm Florence will continue to push west over far southern NC this evening. Wind gusts of 30 to 35 mph will be strong enough to knock down a few tree limbs. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Prolonged rain and wind Friday and Friday night will result in a few downed trees, leading to sporadic power outages and isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ026-040-041-075>077-084>086-152115- Franklin-Chatham-Wake-Moore-Lee-Harnett-Richmond-Scotland-Hoke- 507 PM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ027-028-042-043-078-088-089-152115- Nash-Edgecombe-Johnston-Wilson-Wayne-Cumberland-Sampson- 507 PM EDT Fri Sep 14 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING... ...TORNADO WATCH 374 IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 14, 8:53 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
853 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM NON-TSTM WND GST 3 NNE BONNIE DOONE 35.14N 78.93W
09/14/2018 M65 MPH CUMBERLAND NC AWOS
AWOS STATION FBG, FORT BRAGG/SIMMO.
&&
TCLocal storm report, Sep 14, 9:09 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
909 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 5 S PINE LEVEL 35.44N 78.24W
09/14/2018 JOHNSTON NC EMERGENCY MNGR
CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
5 S PINE LEVEL. STEVENS CHAPEL ROAD WASHED
OUT NEAR PRINCETON.
&&
TCLocal storm report, Sep 14, 9:22 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
922 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM FLASH FLOOD 5 S PINE LEVEL 35.44N 78.24W
09/14/2018 JOHNSTON NC EMERGENCY MNGR
CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
5 S PINE LEVEL. STEVENS CHAPEL ROAD WASHED
OUT NEAR PRINCETON.
&&Local storm report, Sep 14, 9:25 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
925 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM FLASH FLOOD BENSON 35.38N 78.55W
09/14/2018 JOHNSTON NC EMERGENCY MNGR
CORRECTS PREVIOUS TROPICAL STORM REPORT FROM
BENSON. SEVERAL ROADS FLOODED IN THE BENSON
AREA.
&&Local storm report, Sep 14, 9:31 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
931 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM FLASH FLOOD PRINCETON 35.47N 78.16W
09/14/2018 JOHNSTON NC EMERGENCY MNGR
NUMEROUS ROADS WASHED OUT THROUGHOUT THE
AREA.
&&Local storm report, Sep 14, 9:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
933 PM EDT FRI SEP 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM FLASH FLOOD 2 WSW GOLDSBORO 35.37N 78.00W
09/14/2018 WAYNE NC EMERGENCY MNGR
5 WATER RESCUES SO FAR THIS EVENING.
&&The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 9:21 PM EDT | Tornado Warning | RAH | Wayne | 24 min |
| Sep 14, 10:20 PM EDT | Tornado Warning | RAH | Wayne | 9 min |
| Sep 14, 11:29 PM EDT | Areal Flood Advisory | RAH | Chatham, Davidson, Harnett, Lee, Montgomery, Moore and 2 more | 3 hr |
| Sep 14, 11:47 PM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Nash | 3 hr |
| Sep 14, 11:56 PM EDT | Flash Flood Warning | RAH | Cumberland, Harnett, Hoke, Johnston, Moore, Sampson and 4 more | 39 hr |
| Sep 15, 2:43 AM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Davidson, Durham, Lee, Montgomery and 5 more | 3 hr |
| Sep 15, 2:48 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Franklin, Nash | 3 hr |
| Sep 15, 4:23 AM EDT | Areal Flood Advisory | RAH | Anson, Chatham, Harnett, Hoke, Lee, Montgomery and 4 more | 3 hr |
| Sep 15, 4:58 AM EDT | Tornado Warning | RAH | Wayne | 21 min |
| Sep 15, 6:06 AM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Davidson, Durham, Guilford, Lee and 6 more | 6 hr |
| Sep 15, 6:22 AM EDT | Flash Flood Warning | RAH | Lee, Moore | 32 hr |
| Sep 15, 7:31 AM EDT | Flash Flood Warning | RAH | Johnston, Sampson, Wayne | 3 hr |
| Sep 15, 7:50 AM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Moore, Richmond, Scotland, Stanly | 3 hr |
| Sep 15, 8:52 AM EDT | Special Weather Statement | RAH | Harnett, Lee | 23 min |
| Sep 15, 9:23 AM EDT | Special Weather Statement | RAH | Sampson | 37 min |
| Sep 15, 11:19 AM EDT | Tornado Warning | RAH | Sampson | 26 min |
| Sep 15, 11:28 AM EDT | Special Weather Statement | RAH | Wilson | 32 min |
| Sep 15, 11:50 AM EDT | Areal Flood Advisory | RAH | Anson, Chatham, Davidson, Montgomery, Randolph, Richmond and 2 more | 6 hr |
| Sep 15, 11:51 AM EDT | Special Weather Statement | RAH | Cumberland | 54 min |
| Sep 15, 1:12 PM EDT | Flash Flood Warning | RAH | Chatham, Durham, Wake | 9 hr |
| Sep 15, 1:40 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford, Orange, Randolph | 4 hr |
| Sep 15, 2:23 PM EDT | Flash Flood Warning | RAH | Anson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 2 more | 24 hr |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.